Duke Mathematical Journal

Symplectic homology, autonomous Hamiltonians, and Morse-Bott moduli spaces

Frédéric Bourgeois and Alexandru Oancea

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We define Floer homology for a time-independent or autonomous Hamiltonian on a symplectic manifold with contact-type boundary under the assumption that its $1$-periodic orbits are transversally nondegenerate. Our construction is based on Morse-Bott techniques for Floer trajectories. Our main motivation is to understand the relationship between the linearized contact homology of a fillable contact manifold and the symplectic homology of its filling

Article information

Duke Math. J. Volume 146, Number 1 (2009), 71-174.

First available in Project Euclid: 17 December 2008

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 53D40: Floer homology and cohomology, symplectic aspects


Bourgeois, Frédéric; Oancea, Alexandru. Symplectic homology, autonomous Hamiltonians, and Morse-Bott moduli spaces. Duke Math. J. 146 (2009), no. 1, 71--174. doi:10.1215/00127094-2008-062. http://projecteuclid.org/euclid.dmj/1229530285.

Export citation


  • F. Bourgeois, A Morse-Bott approach to contact homology, Ph.D. dissertation, Stanford University, Stanford, Calif., 2002.
  • F. Bourgeois and K. Mohnke, Coherent orientations in symplectic field theory, Math. Z. 248 (2004), 123--146.
  • F. Bourgeois and A. Oancea, An exact sequence for contact- and symplectic homology, to appear in Invent. Math., preprint,\arxiv0704.2169v2[math.SG]
  • —, The Gysin exact sequence for $S^1$-equivariant symplectic homology, in preparation.
  • K. Cieliebak, Handle attaching in symplectic homology and the chord conjecture, J. Eur. Math. Soc. (JEMS) 4 (2002), 115--142.
  • K. Cieliebak, A. Floer, and H. Hofer, Symplectic homology, II: A general construction, Math. Z. 218 (1995), 103--122.
  • K. Cieliebak, A. Floer, H. Hofer, and K. Wysocki, Applications of symplectic homology, II: Stability of the action spectrum, Math. Z. 223 (1996), 27--45.
  • A. Floer, Symplectic fixed points and holomorphic spheres, Comm. Math. Phys. 120 (1989), 575--611.
  • A. Floer and H. Hofer, Coherent orientations for periodic orbit problems in symplectic geometry, Math. Z. 212 (1993), 13--38.
  • —, Symplectic homology, I: Open sets in $\C^n$, Math. Z. 215 (1994), 37--88.
  • A. Floer, H. Hofer, and D. Salamon, Transversality in elliptic Morse theory for the symplectic action, Duke Math. J. 80 (1995), 251--292.
  • U. Frauenfelder, The Arnold-Givental conjecture and moment Floer homology, Int. Math. Res. Not. 2004, no. 42, 2179--2269.
  • H. Hofer and D. A. Salamon, ``Floer homology and Novikov rings'' in The Floer Memorial Volume, Progr. Math. 133, Birkhäuser, Basel, 1995, 483--524.
  • H. Hofer, K. Wysocki, and E. Zehnder, Properties of pseudoholomorphic curves in symplectisations, I: Asymptotics, Ann. Inst. H. Poincaré Anal. Non Linéaire 13 (1996), 337--379.
  • —, ``Properties of pseudoholomorphic curves in symplectisations, IV: Asymptotics with degeneracies'' in Contact and Symplectic Geometry (Cambridge, 1994), Publ. Newton Inst. 8, Cambridge Univ. Press, Cambridge, 1996, 78--117.
  • D. Mcduff and D. Salamon, $J$-Holomorphic Curves and Symplectic Topology, Amer. Math. Soc. Colloq. Publ. 52, Amer. Math. Soc. Providence, 2004.
  • A. Oancea, ``A survey of Floer homology for manifolds with contact type boundary or symplectic homology'' in Symplectic Geometry and Floer Homology: A Survey of Floer Homology for Manifolds with Contact Type Boundary or Symplectic Homology, Ensaios Mat. 7, Soc. Brasil. Mat., Rio de Janeiro, 2004, 51--91.
  • J. Robbin and D. Salamon, The Maslov index for paths, Topology 32 (1993), 827--844.
  • D. Salamon, ``Lectures on Floer homology'' in Symplectic Geometry and Topology (Park City, Utah, 1997), IAS/Park City Math. Ser. 7, Amer. Math. Soc., Providence, 1999, 143--229.
  • D. Salamon and E. Zehnder, Morse theory for periodic solutions of Hamiltonian systems and the Maslov index, Comm. Pure Appl. Math. 45 (1992), 1303--1360.
  • M. Schwarz, Cohomology operations from $S^1$-cobordisms in Floer homology, Ph.D. dissertation, Eidgenössische Technische Hochschule Zürich, Zürich, 1995, no. 11182.
  • I. Ustilovsky, Contact homology and contact structures on $S^4m+1$, Ph.D. dissertation, Stanford University, Stanford, Calif., 1999.
  • C. Viterbo, Functors and computations in Floer homology with applications, I, Geom. Funct. Anal. 9 (1999), 985--1033.